Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 27, NWS Aberdeen, SD

August 15, 2014Day County, Marshall County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 15, 2014, 3:41 AM CDT for Day County, Marshall County, South Dakota. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2014, 3:41 AM CDT (08:41 UTC)
Expired
Aug 15, 2014, 9:30 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Day County, SD, Marshall County, SD

The radar

The Aberdeen radar (KABR), 53 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:00 AM CDTFLASH FLOOD2 Ene Langford, SDTOWNSHIP ROAD CLOSED DUE TO WASHED OUT CULVERT
Aug 15, 5:00 AM CDTFLASH FLOOD2 Ne Langford, SD5.7 INCHES OF RAIN RESULTED IN FLOODED PASTURE AND BASEMENT. TIME IS ESTIMATED.
Aug 15, 9:10 AM CDTHEAVY RAIN 4.65 E Langford, SDRAINFALL FROM OVERNIGHT AND EARLY THIS MORNING
Aug 15, 9:20 AM CDTHEAVY RAIN 52 E Langford, SDRAINFALL FROM OVERNIGHT AND EARLY THIS MORNING
Aug 15, 9:25 AM CDTHEAVY RAIN 4.253 E Langford, SDRAINFALL FROM OVERNIGHT AND EARLY THIS MORNING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WGUS53 KABR 150841
FFWABR
SDC037-091-151430-
/O.NEW.KABR.FF.W.0027.140815T0841Z-140815T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
341 AM CDT FRI AUG 15 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL DAY COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTHWESTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 930 AM CDT

* AT 338 AM CDT...HEAVY RAINFALL HAS ALREADY OCCURRED IN SOUTH       
  WEST MARSHALL AND NORTH CENTRAL DAY COUNTIES. ADDITIONAL        
  THUNDERSTORM ACTIVITY IS MOVING INTO THE AREA...WHICH IS EXPECTED  
  TO CAUSE FLOODING.

* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...LANGFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4554 9765 4552 9785 4564 9791 4570 9775

$$
CONNELLY
1 follow-up statement
976 
WGUS73 KABR 151432
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
932 AM CDT FRI AUG 15 2014

SDC037-091-151446-
/O.EXP.KABR.FF.W.0027.000000T0000Z-140815T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL SD-DAY SD-
932 AM CDT FRI AUG 15 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL DAY
AND SOUTHWESTERN MARSHALL COUNTIES HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4554 9765 4552 9785 4564 9791 4570 9775

$$
MOHR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 12:21 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 15, 12:21 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1221 AM CDT FRI AUG 15 2014

.UPDATE...
AVIATION DISCUSSION HAS BEEN UPDATED FOR THE 06Z TAFS.

AFTER HAVING PERUSED THE LAST FEW RUNS OF THE HRRR...HAVE DECIDED
TO UPDATE THE FORECAST. HIGH PWATS/MODERATE LLJ MAY LEAD TO WARM
AIR ADVECTION BAND OF STORMS LATE TNT OVER THE NORTHEAST PART OF
SOUTH DAKOTA. SLOW MOVEMENT OF CELLS OR EVEN SOME TRAINING OF
CELLS COULD LEAD TO FAIRLY HEFTY AMOUNTS IF STORMS MATERIALIZE.
3HR FFG IS QUITE VARIABLE OVER THE NORTHEAST CWA GIVEN RECENT
PATCHY HEAVY RAIN. FOR NOW WILL HOLD OFF ON ANY HEADLINES BUT KEEP
MONITORING THE SITUATION AND HAVE ADDED HEAVY RAIN TO THE
FORECAST.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

RATHER COMPLEX FORECAST SHAPING UP IN THE SHORT TERM WITH SEVERAL
CHANCES FOR SHOWERS AND THUNDERSTORMS. LOW LEVEL JET CONVERGENCE
CONTINUES TO BRING SCATTERED SHOWERS TO THE REGION...BUT THEY HAVE
BEEN WANING OVER THE PAST HOUR AND SHOULD CONTINUE TO SEE A SLOW
DIMINISHING TREND. FOCUS WILL THEN SHIFT TO WESTERN SD WHERE NEW
CONVECTION IS FIRING IN RESPONSE TO APPROACHING SHORTWAVE ENERGY.
WEAK SFC LOW ALSO ANALYZED OVER SOUTHWEST SD. THERE REMAINS SOME
DISAGREEMENT AS TO AREAL COVERAGE AND PLACEMENT OF PRECIP
OVERNIGHT...BUT POTENTIAL IS THERE FOR HEAVY RAIN SO HAVE INSERTED
THAT INTO FORECAST. A COUPLE MODELS SHOWING DEVELOPMENT LATE
TONIGHT ALONG LOW LEVEL JET NOSE ACROSS NORTHERN SD...BUT NOT
SEEING SUPPORT FOR THIS IN OTHER VARIOUS CAM SOLUTIONS.

SFC LOW SLOWLY PUSHES EAST THROUGH THE SHORT TERM PERIOD...WITH
RAINFALL CHANCES INCREASING FROM WEST TO EAST THROUGH THE PERIOD.
OVERALL...SVR PARAMETERS ARE NOT OVERLY IMPRESSIVE SO IT APPEARS
THE BIGGEST THREAT WILL BE HEAVY RAIN GIVEN THE HIGH PWAT VALUES
AND RAIN EFFICIENCY. THOUGHT ABOUT FLASH FLOOD HEADLINES GIVEN
POTENTIAL SLOW STORM MOVEMENT AND VERY HEAVY RAINFALL. AT THIS
POINT THOUGH...OVERALL CONFIDENCE IN PLACEMENT OF HEAVY RAIN
AXIS...AND CONFIDENCE IN AREAL COVERAGE AND TIMING IS IN QUESTION.
WILL LEAVE FOR LATER SHIFTS TO PONDER...BUT DO HAVE HEAVY RAIN
MENTION IN GRIDS/FORECAST ANYWAY.

.LONG TERM...SUNDAY THROUGH THURSDAY
THE MODELS AGREE WELL IN THE LONG TERM WITH THE UPPER LEVEL FLOW
PATTERN. A LARGE LOW PRESSURE AREA/TROUGH EXTENDING FROM NORTHERN MT
INTO SOUTHERN CANADA ON SUNDAY MAKES ITS WAY SLOWLY EAST ALONG THE
US/CANADIAN BORDER AND INTO THE GREAT LAKES REGION BY TUESDAY NIGHT.
THE UPPER DIVERGENCE IN ADVANCE OF THIS TROUGH...WAA...AND LLJ ALONG
WITH A GOOD SURFACE COOL FRONT TO FOLLOW WILL BRING GOOD CHANCES OF
SHOWERS AND THUNDERSTORMS SUNDAY INTO MONDAY EVENING. OTHERWISE...IT
SHOULD BE DRY FOR A COUPLE DAYS WHILE ANOTHER LARGE LOW PRESSURE
TROUGH DEVELOPS INTO THE NORTHWEST US FOR WEDNESDAY INTO THURSDAY.
THIS WILL KICK TOWARDS OUR REGION INTO THURSDAY NIGHT. AGAIN...THE
WAA...LLJ AND UPPER DIVERGENCE ALONG WITH THE ADVANCING SURFACE
FRONT WILL BRING BACK CHANCES OF SHOWERS AND STORMS TO THE REGION
FOR WEDNESDAY NIGHT THROUGH THURSDAY. HIGHS WILL BE MOSTLY IN THE
80S THROUGH THE PERIOD.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD...EXCEPT FOR
DURING ANY THUNDERSTORM ACTIVITY. THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT AT ALL TAF SITES...ESPECIALLY EAST OF THE MO RIVER WHERE
THE LLJ WILL BE PREVALENT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 4:16 AM CDT, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
416 AM CDT THU AUG 14 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
416 AM CDT THU AUG 14 2014 /316 AM MDT THU AUG 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION TODAY. SEVERE STORMS ARE NOT ANTICIPATED...HOWEVER BRIEF
HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE SIGNIFICANT LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION
ON FRIDAY. THIS SYSTEM WILL BRING MORE WIDESPREAD RAIN CHANCES TO
THE AREA. STORMS THAT DO DEVELOP FRIDAY WILL BE VERY SLOW
MOVING...AND PERSISTENT HEAVY RAIN IS A MAJOR CONCERN.

ADDITIONAL THUNDERSTORMS CHANCES ARE POSSIBLE THROUGH EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER RAIN REPORTS ARE
APPRECIATED.

SERR

In the hours before

Special weather statement, Aug 15, 1:36 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
136 AM CDT FRI AUG 15 2014

SDZ019-150700-
CLARK-
136 AM CDT FRI AUG 15 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN CLARK
COUNTY UNTIL 200 AM CDT...

AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORDHAM COLONY...OR 10 MILES SOUTHWEST OF
CLARK...MOVING SOUTHEAST AT 15 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SLOW MOVING STORMS CAN PRODUCE VERY HEAVY RAINFALL...AND POSSIBLE
FLASH FLOODING. PLEASE STAY CLEAR OF FLOOD WATERS!

&&

LAT...LON 4476 9763 4461 9776 4475 9798 4485 9788
TIME...MOT...LOC 0636Z 296DEG 11KT 4475 9783

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:03 PM CDTSpecial Weather StatementABRDewey27 min
Aug 15, 1:36 AM CDTSpecial Weather StatementABRClark24 min
Aug 15, 2:24 AM CDTFlash Flood WarningABRClark, Spink6 hr

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.